Pain and Fever Drugs
FDA Drug Safety Communication: FDA warns of rare but serious skin reactions with the pain reliever/fever reducer acetaminophen
The U.S. Food and Drug Administration (FDA) is informing the public that acetaminophen has been associated with a risk of rare but serious skin reactions. These skin reactions, known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), can be fatal. Acetaminophen is a common active ingredient to treat pain and reduce fever; it is included in many prescription and over-the-counter (OTC) products. Reddening of the skin, rash, blisters, and detachment of the upper surface of the skin can occur with the use of drug products that contain acetaminophen. These reactions can occur with first-time use of acetaminophen or at any time while it is being taken. Other drugs used to treat fever and pain/body aches (e.g., non-steroidal anti-inflammatory drugs, or NSAIDS, such as ibuprofen and naproxen) also carry the risk of causing serious skin reactions, which is already described in the warnings section of their drug labels.
Anyone who develops a skin rash or reaction while using acetaminophen or any other pain reliever/fever reducer should stop the drug and seek medical attention right away. Anyone who has experienced a serious skin reaction with acetaminophen should not take the drug again and should contact their health care professional to discuss alternative pain relievers/fever reducers.
Health care professionals should be aware of this rare risk and consider acetaminophen, along with other drugs already known to have such an association, when assessing patients with potentially drug-induced skin reactions.
This new information resulted from the Agency’s review of the FDA Adverse Event Reporting System (FAERS) database and the medical literature1-20 to evaluate cases of serious skin reactions associated with acetaminophen (see Data Summary). It is difficult to determine how frequently serious skin reactions occur with acetaminophen, due to the widespread use of the drug, differences in usage among individuals (e.g., occasional vs. long-term use), and the long period of time that the drug has been on the market; however it is likely that these events (i.e., SJS, TEN, and AGEP) occur rarely.
FDA will require that a warning be added to the labels of prescription drug products containing acetaminophen to address the risk of serious skin reactions. FDA will also request that manufacturers add a warning about serious skin reactions to the product labels of OTC acetaminophen drug products marketed under a new drug application and will encourage manufacturers of drug products marketed under the OTC monograph do the same.
Source : FDA (August 2013)
Link to Source
Jury orders J&J to pay $10M in Motrin injury case
A Philadelphia jury levied a $10 million judgment against Johnson & Johnson in a liability lawsuit over its Motrin fever and pain reliever. After deliberating for 10 hours, the jury decided to hold J&J liable for the severe injuries of a 13-year-old girl who developed a reaction after taking Children's Motrin when she was three years old.
As Bloomberg reports, the issues in this trial were whether the J&J drug caused Brianna Maya's Stevens-Johnson Syndrome--and whether the company had adequately warned consumers about the
risk of that reaction. Maya developed burns over 84 percent of her body and was left blind in one eye after taking the drug in 2000; the companies later warned that Motrin's active ingredient could cause "a severe allergic reaction."
The Philadelphia jury panel found that McNeil was negligent for failing to properly warn about Children's Motrin's risks, saying that the failure was "a factual cause" of Maya's injuries, Bloomberg says. But the jury rejected the idea that the drug was defectively designed. It also refused to award punitive damages.
"J&J and McNeil will be called to task" for failing to warn parents, Maya's attorney Keith Jensen told the news service. For its part, a spokesman for J&J's McNeil Consumer Healthcare unit said the company "strongly disagrees with today's verdict and we are considering our legal options."
Source : Fierce Pharma (23/05/2011)
Link to Source
FDA limits acetaminophen in prescription combination products; requires liver toxicity warnings
The U.S. Food and Drug Administration is asking manufacturers of prescription combination products that contain acetaminophen to limit the amount of acetaminophen to no more than 325 milligrams (mg) in each tablet or capsule.
The FDA also is requiring manufacturers to update labels of all prescription combination acetaminophen products to warn of the potential risk for severe liver injury.
Acetaminophen, also called APAP, is a drug that relieves pain and fever and can be found in both prescription and over-the-counter (OTC) products. It is combined in many prescription products with other ingredients, usually opioids such as codeine (Tylenol with Codeine), oxycodone (Percocet), and hydrocodone (Vicodin). OTC acetaminophen products are not affected by today's action.
"FDA is taking this action to make prescription combination pain medications containing acetaminophen safer for patients to use," said Sandra Kweder, M.D., deputy director of the Office of New Drugs in FDA's Center for Drug Evaluation and Research (CDER). "Overdose from prescription combination products containing acetaminophen account for nearly half of all cases of acetaminophen-related liver failure in the United States; many of which result in liver transplant or death."
The elimination of higher-dose prescription combination acetaminophen products will be phased in over three years and should not create a shortage of pain medication. Patients and health care professionals are being notified of the new limitation on acetaminophen content, and of the labeling change, in a drug safety communication issued by CDER. The FDA believes that prescription combination products containing no more than 325 mg of acetaminophen per tablet are effective for treating pain.
"There is no immediate danger to patients who take these combination pain medications and they should continue to take them as directed by their health care provider," said Kweder. "The risk of liver injury primarily occurs when patients take multiple products containing acetaminophen at one time and exceed the current maximum dose of 4,000 milligrams within a 24-hour period."
Acetaminophen is also widely used as an over-the-counter pain and fever medication, and is combined with other OTC ingredients, such as cough and cold ingredients. The actions FDA is taking for prescription acetaminophen products do not affect OTC acetaminophen products.
Because of continued reports of liver injury, FDA proposes that boxed warnings, the agency's strongest warning for prescription drugs, be added to all acetaminophen prescription products. Most of the cases of severe liver injury occurred in patients who took more than the prescribed dose of an acetaminophen-containing product in a 24-hour period, took more than one acetaminophen-containing product at the same time, or drank alcohol while taking acetaminophen products.
An FDA advisory committee discussed the issue at a meeting in June, 2009, and recommended strengthening the warning about severe liver injury on the drug labels of prescription products containing acetaminophen.
For more information and a list of affected products, please visit: www.fda.gov/acetaminophen
Source : FiercePharma 14 Jan 2010
Link to Source